Hail, Pulaski
- When
- December 17, 11:39 PM CST
- Where
- Pulaski County, Waynesville
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.833, -92.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 2:20 PM CST, 9 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CST TUE DEC 17 2002 FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING. VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON. LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN. AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE TO NEAR 500 M2/S2. MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH CENTRAL MISSOURI WEDNESDAY EVENING. THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. ISC GRIDS ALREADY SENT. .SGF... MO...NONE. KS...NONE. JLT
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: LARGE HAIL DAMAGING WINDS ISOLATED TORNADOES AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS. INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. DISCUSSION: A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED AFTER 10 PM. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 PM 3 NW FAIRVIEW MO WIND DAMAGE
12/17/02 NEWTON HOUSE AND BARN DAMAGED
AND SEVERAL TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM NEVADA MO .75 INCH HAIL
12/17/02 VERNON REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1119 PM 4 S ASH GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 PM 4 S ASH GROVE MO 1.5 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM FT SCOTT KS .75 INCH HAIL
12/17/02 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM NEVADA MO .88 INCH HAIL
12/17/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326208.